IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 2220 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (248 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)

 
In This Article
   References

 Article Access Statistics
    Viewed2033    
    Printed82    
    Emailed1    
    PDF Downloaded126    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
 Table of Contents    
LETTER TO EDITOR
Year : 2011  |  Volume : 43  |  Issue : 1  |  Page : 87-88
 

Breast enlargement associated with low dose olanzapine


1 Department of Psychiatry, G.B. Pant Hospital, New Delhi, India
2 Department of Psychiatry, Dr. Ram Manohar Lohia Hospital (RML) Hospital, New Delhi, India

Date of Web Publication15-Jan-2011

Correspondence Address:
Ashish Aggarwal
Department of Psychiatry, G.B. Pant Hospital, New Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.75681

Rights and Permissions



How to cite this article:
Aggarwal A, Khandelwal A, Jain M, Jiloha R C. Breast enlargement associated with low dose olanzapine. Indian J Pharmacol 2011;43:87-8

How to cite this URL:
Aggarwal A, Khandelwal A, Jain M, Jiloha R C. Breast enlargement associated with low dose olanzapine. Indian J Pharmacol [serial online] 2011 [cited 2021 Feb 26];43:87-8. Available from: https://www.ijp-online.com/text.asp?2011/43/1/87/75681


Sir,

Olanzapine, an atypical antipsychotic agent, is not commonly associated with significant hyperprolactinemia due to its weak dopamine binding capacity. [1] Previous reports suggested that olanzapine might be a safe alternative treatment for cases with antipsychotic induced hyperprolactinemia. [2],[3] It has little effect on prolactin levels and is generally regarded to be prolactin sparing, although at higher doses hyperprolactinemia may result. [4],[5] Contrary to this, we wish to report a case of olanzapine-induced breast enlargement secondary to hyperprolactinemia in a woman with obsessive compulsive disorder (OCD) at a low dose of 5 mg/day.

A 40-year-old married female presented with a history suggestive of OCD for last 20 years. She was treated with a number of antiobsessive drugs in adequate doses and for adequate duration but with minimal response. Her past and family histories were not significant. Personal history revealed interpersonal problems with husband and her in-laws. The patient was started on a combination of clomipramine and sertraline. Clomipramine was increased to a dosage of 275 mg/day and sertraline to 200 mg/day. However, with this combination, the patient did not show significant clinical response. The compliance was adequately ensured and the combination was continued for 4 months at the same dosage. Simultaneously, behavior therapy in the form of exposure and response prevention was started. The patient, however, did not cooperate for behavior therapy as, at times, there was no co-therapist available, and on other occasions, the patient did not comply with the instructions given. As a result, olanzapine at a dose of 5 mg/day was added to the existing treatment. After about 2 months of addition of olanzapine, the patient came for follow-up with complaints of bilateral enlargement of the breasts. The enlargement was diffuse, symmetrical, non tender without galactorrhea. She also had amenorrhea for 2 months. Investigations revealed serum prolactin level increased to 97 ng/mL (normal range = 1.5-19.0 ng/mL). Magnetic resonance imaging of the brain did not show any evidence of microadenoma. Other hematological investigations like complete blood count, liver function tests, blood urea, serum creatinine, glucose tolerance test and thyroid function tests (T3, T4 and TSH) were within normal limits. Her pregnancy test was negative. There was no other significant finding on general physical or systemic examination. There was no family history of breast related disorders. Olanzapine was stopped and patient was monitored for the next 1 month. Serum prolactin level estimated after 1 month of drug discontinuation was 25 ng/mL. Her menstrual cycles regularized after 2 months but there was no improvement in her breast enlargement. Subsequently, the patient was referred to surgery department where breast reduction surgery was performed. The breast tissue removed weighed around 2.5 kg and its histopathology revealed hypertrophy of glandular tissue. Her prolactin level was checked again after 2 months of surgery and was 10 ng/mL. Buspirone at a dose of 30 mg/day was added and the patient showed some improvement in her symptoms with addition of buspirone to a combination of clomipramine and sertraline.

In view of the temporal correlation between the initiation of olanzapine and development of breast enlargement and elevation of prolactin levels and return to normal prolactin levels subsequent to olanzapine withdrawal, olanzapine seems to be the likely causative agent. The score on Naranjo adverse drug scale was 6, suggesting a probable relationship with the drug. [6]

Other causes of hyperprolactinemia like pregnancy, thyroid disorders, acromegaly, pituitary microadenoma, etc. [7] were ruled out on the basis of normal investigations and no abnormal findings on general and systemic examination. The histopathological examination of the breast tissue also did not reveal any other pathology.

Olanzapine has been tried for augmentation in patients with OCD. [8] However, peculiarities of our case included the fact that the patient was only on 5 mg/day of olanzapine and that the patient had to undergo a major operation for the side effect which was distressing to the patient. Our report suggests that one should be cautious while prescribing antipsychotic agents to non psychotic patients who might be more sensitive to the side effects of these medications. Also, to the best of our knowledge, the literature search did not reveal any report of bilateral breast enlargement due to hyperprolactinemia with olanzapine. Bilateral breast enlargement as a consequence of hyperprlactinemia has not been reported. [9],[10] We hope our clinical experience with olanzapine stimulates additional systematic clinical trials to reveal the magnitude of such side effects.

 
  References Top

1.Kapur S, Ziprsky R, Shammi C, Sharma CS, Remington G, Seeman P. A positron emission tomography study of quetiapine in schizophrenia: A preliminary finding of antipsychotic effects with transiently high dopamine D2 receptor occupancy. Arch Gen Psychiatry 2000;57:553-9.  Back to cited text no. 1
    
2.Canuso CM, Hanau M, Jhamb KK, Green AI. Olanzapine use in women with antipsychotic induced hyperprolactinemia. Am J Psychiatry 1998;155:1458.  Back to cited text no. 2
    
3.Kim KS, Pae CU, Chae JH, Bahk WM, Jun TY, Kim DJ, et al. Effects of olanzapine on prolactin levels of female patients with schizophrenia treated with risperidone. J Clin Psychiatry 2002;63:408-13.  Back to cited text no. 3
[PUBMED]    
4.Crawford AM, Beasley CM Jr, Tollefson GD. The acute and long-term effect of olanzapine compared with placebo and haloperidol on serum prolactin concentrations. Schizophr Res 1997;26:41-54.  Back to cited text no. 4
[PUBMED]  [FULLTEXT]  
5.Tollefson GD, Kuntz AJ. Review of recent clinical studies with olanzapine. Br J Psychiatry 1999;174:30-5.  Back to cited text no. 5
    
6.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 6
[PUBMED]    
7.Serri O, Chik CL, Ur E, Ezzat S. Diagnosis and management of hyperprolactinemia. CMAJ 2003;169:575-81.  Back to cited text no. 7
[PUBMED]  [FULLTEXT]  
8.Bogetto F, Bellino S, Vaschetto P, Ziero S. Olanzapine augmentation of fluvoxamine-refractory obsessive compulsive disorder (OCD): A 12-week open trial. Psychiatry Res 2000;96:91-8.  Back to cited text no. 8
[PUBMED]  [FULLTEXT]  
9.Gomez F, reyes FI, Faiman C. Nonpuerperal galactorrhea and hyperprolactinemia. Clinical findings, endocrine features and therapeutic responses in 56 cases. Am J Med 1977;62:648-60.  Back to cited text no. 9
    
10.Schlechte J, Sherman B, Halmi N, VanGilder J, Chapler F, Dolan K, et al. Prolactin-secreting pituitary tumors in amenorrheic women: A comprehensive study. Endocr Rev 1980;1:295-308.  Back to cited text no. 10
[PUBMED]  [FULLTEXT]  



This article has been cited by
1 Hyperprolactinemia and breast enlargement with serotonin reuptake inhibitor and olanzapine combination
Praharaj, S.K.
Indian Journal of Pharmacology. 2011; 43(6): 739-740
[Pubmed]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow